MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION FLEXIVA; POWERED LASER SURGICAL INSTRUMENT

BOSTON SCIENTIFIC CORPORATION FLEXIVA; POWERED LASER SURGICAL INSTRUMENT
Model Number M0068403930
Medical Device Problem Codes Misfire (2532); Material Integrity Problem (2978)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device has not been received for analysis.Upon receipt and completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on february 5, 2020 that a flexiva 550 laser fiber was used in a transuretheral prostate enucleation in the prostate performed on (b)(6) 2020.According to the complainant, during the procedure, upon pressing down the foot pedal, an abnormal sound was heard.The blast shield was noted to be burnt and the fiber was also damaged.The procedure was completed with another flexiva 550 laser fiber.There was no serious injury nor adverse patient effects as a result of this event.Boston scientific has been unable to obtain additional information regarding the event to date, despite good faith efforts.
 
Additional Manufacturer Narrative
Block h6: problem code 2532 captures the reportable event of fiber misfire.Block h10: investigation results the returned flexiva 550 laser fiber was analyzed and a visual evaluation noted that it was returned in one piece.The fiber measured approximately 280.3 cm from the top of the connector to the tip.The exposed glass portion of the tip measured approximately 4 mm and appeared degraded.Fibers are consumable and meant to degrade.Examination under magnification revealed that the pattern on the fiber tip was consistent with normal degradation.Visual examination revealed that light cannot travel well to the fiber face within the sma connector to illuminate it fully, indicating that the fiber was broken within the connector.It was likely due to the fracture within the connector that the fiber connector would cause laser energy to escape.Visual inspection of the returned fiber connector face noted burn marks, likely a result of attempting to pass laser energy down the fiber with the break within the connector.No other issues with the device were noted.The reported event was confirmed.It is possible that laser energy was passed through a fiber with a fracture in the connector, which resulted in the reported damage to the equipment.The conclusion code selected for the complaint is unintended use error caused or contributed to event.This indicates that the interaction between the user and the device caused or contributed to the reported event.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.A labeling review was performed and, from the information available, this device was used per the directions for use (dfu) / product label.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6), 2020 that a flexiva 550 laser fiber was used in a transuretheral prostate enucleation in the prostate performed on (b)(6), 2020.According to the complainant, during the procedure, upon pressing down the foot pedal, an abnormal sound was heard.The blast shield was noted to be burnt and the fiber was also damaged.The procedure was completed with another flexiva 550 laser fiber.There was no serious injury nor adverse patient effects as a result of this event.Boston scientific has been unable to obtain additional information regarding the event to date, despite good faith efforts.

Brand Name
FLEXIVA
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key9773912
Report Number3005099803-2020-00641
Device Sequence Number11316658
Product Code GEX
UDI-Device Identifier08714729808206
UDI-Public08714729808206
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K100078
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/17/2022
Device Model NumberM0068403930
Device Catalogue Number840-393
Device Lot Number0000008440
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/28/2020
Initial Date Received by Manufacturer 02/05/2020
Supplement Date Received by Manufacturer03/12/2020
Initial Report FDA Received Date03/02/2020
Supplement Report FDA Received Date03/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1